Indian Journal of Anaesthesia  
About us | Editorial board | Search | Ahead of print | Current Issue | Past Issues | Instructions
Home | Login  | Users Online: 1091  Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size    




 
 Table of Contents    
LETTER TO EDITOR
Year : 2011  |  Volume : 55  |  Issue : 4  |  Page : 428  

Look alike drug labels : A worrying issue


Department of Anaesthesia and Intensive Care, Gian Sagar Medical College and Hospital, Banur, Punjab, India

Date of Web Publication13-Sep-2011

Correspondence Address:
Vikramjeet Arora
Department of Anaesthesia and Intensive Care, Gian Sagar Medical College and Hospital, Banur, Distt. Patiala, Punjab
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5049.84830

Rights and Permissions

How to cite this article:
Arora V, Bajwa SJ, Kaur J. Look alike drug labels : A worrying issue. Indian J Anaesth 2011;55:428

How to cite this URL:
Arora V, Bajwa SJ, Kaur J. Look alike drug labels : A worrying issue. Indian J Anaesth [serial online] 2011 [cited 2019 Dec 14];55:428. Available from: http://www.ijaweb.org/text.asp?2011/55/4/428/84830

Sir,

We read your article with great interest and once again we want to emphasize that the problem of look-alike drugs is still continuing. Recently, we have experienced the potentially disastrous problem of look-alike drugs when an ASA1 patient had nausea while undergoing hernia repair and when asked for inj. Ondansetron, an O.T. technician handed over ampoule of inj. Tramadol; however, because of the vigilance of the anaesthesiologist, wrong drug administration was avoided. Although nothing like life-threatening could have happened other than the exaggeration of patient's symptoms, but instances are reported when even the life-threatening complications occurred with wrong administration of drugs due to similar looking ampoules. [1] While investigating on close inspection, it was found that both 2 ml ampoules have strikingly similar appearance. Inj ONDOC-2 (Ondansetron) is manufactured by Morepen Laboratories Ltd. with embossed printing in red colour whereas inj TRAMADOC (Tramadol Hydrochloride) is manufactured by Pharma Concepts, also with embossed printing in red colour [Figure 1]. Even the snap off dot is of blue colour in both the ampoules. The last three letters (doc) of commercial names are also similar. Although in the majority of the cases, the human factors are responsible in medication error be it fatigue, haste, stress, mixing of drug ampoules in drug cart, poor light, etc., but similarity of drug ampoules like the above-mentioned drugs definitely needs development of improved standards of drug packaging and labelling.
Figure 1: Photograph showing almost similar looking ampoules of Inj. Ondoc-2 (Ondansetron) and Inj. Tramadoc (Tramadol Hydrochloride)

Click here to view


 
   References Top

1.Kothari D, Gupta S, Mehrotra A. Look alike drugs- A worrying issue. Indian JAnaesth 2009;53:708-9.  Back to cited text no. 1
    


    Figures

  [Figure 1]


This article has been cited by
1 The hazards of look alike packaging in anaesthesia practice
Supriya Dsouza,Adarsh Kulkarni
Asian Journal of Anesthesiology. 2017;
[Pubmed] | [DOI]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed1884    
    Printed54    
    Emailed0    
    PDF Downloaded336    
    Comments [Add]    
    Cited by others 1    

Recommend this journal